Institutional members access full text with Ovid®

Share this article on:

Muscle-related side-effects of statins: from mechanisms to evidence-based solutions

Taylor, Beth A.a,b,c; Thompson, Paul D.a,c

Current Opinion in Lipidology: June 2015 - Volume 26 - Issue 3 - p 221–227
doi: 10.1097/MOL.0000000000000174
LIPID METABOLISM: Edited by Kausik K. Ray and G. Kees Hovingh

Purpose of review This article highlights the recent findings regarding statin-associated muscle side effects, including mechanisms and treatment as well as the need for more comprehensive clinical trials in statin myalgia.

Recent findings Statin myalgia is difficult to diagnose and treat, as major clinical trials have not routinely assessed muscle sideeffects, there are few clinically relevant biomarkers and assessment tools for the symptoms, many apparent statin-related muscle symptoms may be nonspecific and related to other drugs or health conditions, and prevalence estimates vary widely. Data thus suggest that only 30–50% of patients with self-reported statin myalgia actually experience muscle pain on statins during blinded, placebo-controlled trials. In addition, evidence to date involving mechanisms underlying statin myalgia and its range of symptoms and presentations supports the hypothesis that there are multiple, interactive and potentially additive mechanisms underlying statin-associated muscle side-effects.

Summary There are likely multiple and interactive mechanisms underlying statin myalgia, and recent studies have produced equivocal data regarding prevalence of statin-associated muscle side-effects, contributing factors and effectiveness of common interventions. Therefore, more clinical trials on statin myalgia are critical to the field, as are systematic resources for quantifying, predicting and reporting statin-associated muscle side-effects.

aDivision of Cardiology, Henry Low Heart Center, Hartford Hospital, Hartford

bDepartment of Health Sciences, University of Hartford, West Hartford

cUniversity of Connecticut School of Medicine, Farmington, Connecticut, USA

Correspondence to Beth A. Taylor, Ph.D., Division of Cardiology, Henry Low Heart Center, Hartford Hospital, Hartford, CT 06102, USA. Tel: +1 860 972 1508; fax: +1 860 972 2882; e-mail: Beth.taylor@hhchealth.org

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.